Texas, 2018

Flash Flooding and Flooding in Texas, February 21 to 28, 2018

February 21 to 28, 2018 · NWS SHV · 13 events in 7 counties and zones

An upper level low pressure system progressed east southeast from the Pacific Northwest into the Central and Southern Rockies on the morning of February 20th, reinforcing a cold front slowly southeast into Southeast Oklahoma, Northeast Texas, and Southwest Arkansas during the early morning hours of February 21st. A deep southwest flow aloft was present along and behind the front across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system progressed east southeast from the Pacific Northwest into the Central and Southern Rockies on the morning of February 20th, reinforcing a cold front slowly southeast into Southeast Oklahoma, Northeast Texas, and Southwest Arkansas during the early morning hours of February 21st. A deep southwest flow aloft was present along and behind the front across the Southern Plains and Mississippi Valley, with weak embedded disturbances in the flow helping to enhance the development of scattered to numerous showers and thunderstorms along and behind the front. A warm, moist, and weakly unstable air mass spread north ahead of the front into Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with the southwest flow aloft tapping into the subtropical jet, thus transporting Pacific moisture northeast along and behind the front. Periods of moderate to at times, heavy rainfall fell along and behind the front across Northeast Texas during the evening hours on the 20th through much of the 21st before gradually diminishing during the late evening hours. However, additional periods of moderate to heavy rain spread across much of East Texas on February 22nd north of the cold front, and continued through the morning hours on the 23rd. Widespread rainfall amounts of four to in excess of nine inches fell across much of East Texas during this 3 day period, resulting in widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 21, 6:15 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 21, 6:15 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
615 AM CST Wed Feb 21 2018

.AVIATION...
widespread rain and tstms spreading across region, along and
behind cold front, currently located over the keld, kshv, and klfk
terminals. South winds 5 to 10 kts making sudden shift to n-ne
near 15 kts with fropa. Postfrontal cigs to remain low mvfr and
ocnl ifr with vsbys also reduced in rainfall at times. After
22/00z, winds from ne-e near 10 kts. Elevated instability to
produce convection thru remainder of 22/12z fcst cycle, as stgr
storms movg east into central TX attm./07/

&&

.PREV DISCUSSION... /issued 405 AM CST Wed Feb 21 2018/

DISCUSSION...
..Persistent moderate to periods of heavy rainfall continues across
portions of the Four-State Region early this morning as expected...

Broad UA troughiness across the western CONUS has sheared out a
bit with a piece of energy having skirted northeast to across the
Northern Plains/southern Canada. It is that piece of energy that
has pushed down a rather slow moving cold front to across a Tyler
TX to a Texarkana AR to an Arkadelphia AR line. This front has
taken quite a number of hours to get to these locations, with it
moving only a county or two within a 2-hour period. The presence
of the front within this rather moist environment /PWATs of
1.50-1.80 inches/ has resulted in the scattered showers and a few
thunderstorms to become more linearized. The precip is stretched
from near Jacksonville TX, to a Vivian LA to a near Magnolia AR
line per 10Z radar analysis, with some of this activity having
developed a bit ahead of the front. Rainfall totals of 3.00-5.00
inches have occurred in the last 12-24 hours mainly across
southeast OK and extreme northeast TX, where it has been raining
the longest. Phone calls to emergency personnel have resulted in
no roadway/highway issues at this time, and the saving grace is
that the aforementioned rainfall amounts have not occurred in a
much shorter period of time. However, we are not out of the woods
yet as the slow moving front will maintain a focus for moderate to
heavy rainfall, as it progresses southeastward across the CWA
today. As such, a Flash Flood Warning has been issued for
McCurtain, Franklin, Titus, Red River and northwestern Bowie
counties until 945 AM. Computer models are in pretty good
agreement in showing the current placement of the rainfall /from
portions of east TX to northeast TX to southeast OK to across
southwest AR/ will shift very little eastward by early this aftn.
Deep east TX and northwest LA may commence to see the more
heavier rainfall take place by mid-late aftn, with portions of
central and northeast LA likely seeing the heavier rainfall by
this evening into tonight, thus following the propagation of the
front. The aforementioned areas should see rainfall amounts of
3.00-5.00 inches /with locally higher amounts/ today through
tonight, subsequently resulting in the expansion of the Flash
Flood Watch to across deep east TX, central and northeast LA
/valid still through 6 AM tomorrow morning/. Please keep in mind
that strong storms can not be ruled out mainly south and east of
Shreveport/Bossier where the best MUCAPE /500-800 j/kg/ and 0-1 km
Helicity values /200-300 m2/s2/ are located. As such, can not
rule out gusty winds and perhaps small hail, as well as the
potential for low level circulation. In fact, yesterday evening
there was some elevated circulation that caused thunderstorm wind
damage in Howard county. In addition, the Flash Flood Watch will
likely be trimmed as we progress throughout the day and perhaps it
will need to be expanded a bit more eastward but that will be
dependent on radar trends.

The cold front is not expected to quite clear the southern fringes
of the CWA and will quickly retreat as a warm front by tomorrow.
Although heavy rainfall will not be occurring tomorrow
morning/afternoon due to fleeting UL support, light to moderate
rainfall will ensue given the return of the warm frontal boundary.
Model solutions hint at very light QPF signals across portions of
central LA tomorrow evening/night as the best precip will be
noted near the front across the central and northern zones. This
trend may linger into Friday but widespread light to moderate
rainfall will make a return by the weekend, as yet another UA
trough across the western CONUS eject northeastward to across the
Central Plains. Long term solutions exhibit the return of heavy
rainfall more so across the northwestern 1/3rd portions of the FA
on Saturday /with the potential for strong storms given adequate
MUCAPE and 0-1 km Helicity values/, before exiting from northwest
to southeast by Sunday with the onset of another fropa /but this
front will usher in a slightly drier airmass/. May see lingering
precip across the southern zones on Sunday nearest to the fropa
and will return to the entire CWA by Tuesday/Wednesday, courtesy
of sharpening southwest flow aloft, the transport of rich Gulf
moisture and yet another UA disturbance approaching the region
from the west. Needless to say quite a wet next several days.

A daytime temp gradient will be obvious today due to the slow
progression of the front, ranging from the lower 50s across the
northwest to the middle to upper 70s across the southeast. A
similar scenario will occur tomorrow as the front will likely not
be exiting the region, followed by highs returning into the 60s
and 70s Friday-Saturday with the return of the warm front.
Thereafter, with anticipated cloud cover and instances of
rainfall, daytime temps will settle into the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  51  62  61 / 100 100  70  70
MLU  72  54  72  64 / 100 100  80  40
DEQ  53  44  56  52 / 100  80  70  90
TXK  55  45  56  56 / 100 100  60  90
ELD  61  46  60  60 / 100 100  80  70
TYR  56  44  56  56 / 100  80  70  90
GGG  60  49  59  59 / 100  90  70  90
LFK  68  53  66  64 / 100  90  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through late tonight for LAZ001>006-010>012.

OK...Flash Flood Watch through late tonight for OKZ077.

TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Feb 21, 5:54 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
554 AM CST Wed Feb 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
554 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

...A Flash Flood Watch is in effect through 6 am Thursday
Morning...
Numerous showers and thunderstorms have been noted across
portions east Texas, deep east Texas, southeast Oklahoma to across
northwest Louisiana and southwest Arkansas. Moderate to periods
of heavy rainfall associated with a slow moving frontal boundary
may result in areas of flash flooding as training of showers and
thunderstorms will likely occur over the watch area. Rainfall
totals of three to six inches of rainfall are expected. Some
isolated higher amounts are possible. In addition, some of the
storm activity could approach strong levels today, mainly south
and east of Shreveport and Bossier. Strong wind gusts and small
hail will be the main threats, however an isolated tornado can not
be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Persistent southwest flow aloft will provide ensuing moisture and
disturbances resulting in an unsettled and wet weather pattern
through the week and into the weekend. The cold front will return
as a warm front on Thursday resulting in continual light to
moderate rainfall across portions of the region. The already
nearly saturate soils may be prone to flood and thus caution
should be exercised. By late week and into early weekend, another
upper level disturbance approaching the region from the west will
aid in maintaining showers and thunderstorms, with the potential
for moderate to heavy rainfall mainly across portions of northeast
Texas, southeast Oklahoma and southwest Arkansas. Adequate
instability will pose a threat for strong storms, particularly on
Saturday, with gusty winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon. In
addition, be sure to report water covered roadways to local law
enforcement.

LAZ013-014-017>022-221200-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
554 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will be possible
today and into tonight, bringing about the potential for moderate
to potentially heavy rainfall. Rainfall totals of two to four
inches of rainfall are expected. Poor drainage and low-lying
roadways could become covered with water so caution should be
exercised.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Persistent southwest flow aloft will provide ensuing moisture and
disturbances resulting in an unsettled and wet weather pattern
through the week and into the weekend. The cold front will return
as a warm front on Thursday resulting in continual light to
moderate rainfall across portions of the region. The already
nearly saturate soils may be prone to flood and thus caution
should be exercised.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed. However,
report any water covered roadways to local law enforcement.

In the hours before

Special weather statement, Feb 21, 6:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
610 AM CST WED FEB 21 2018

TXZ136-149-150-211300-
Smith TX-Cherokee TX-Rusk TX-
610 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 700 AM CST...

At 609 AM CST, Doppler radar was tracking a strong thunderstorm near
Ponta, or 7 miles north of Rusk, moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Henderson, Rusk, Overton, Troup, New London, Arp,
Ponta, Joinerville, Turnertown, New Summerfield, Gallatin and
Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3178 9511 3188 9529 3234 9498 3222 9475
TIME...MOT...LOC 1209Z 211DEG 34KT 3191 9514

19

The radar

The Western Arkansas radar (KSRX), 178 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 flood, 1 hail. Local standard time, as filed.

Flash Flood, Red River

When
February 21, 6:30 AM CST to 12:45 PM CST
Where
Red River County, 0.39 mi SSW of Kanawha to 0.88 mi W of Davenport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.864, -95.251

Water covered numerous roadways across much of Red River County.

Flash Flood, Franklin

When
February 21, 7:00 AM CST to 12:45 PM CST
Where
Franklin County, 1.46 mi NE of Eureka to 4.46 mi WSW of Cypress
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.363, -95.300

Many low lying, poor drainage areas were flooded across Franklin County.

Flash Flood, Bowie

When
February 21, 1:07 PM CST to 2:30 PM CST
Where
Bowie County, 2.51 mi ENE of College Hill to 2.38 mi ENE of College Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.435, -94.580

A vehicle was washed off of County Road 4115 off of FM 990 southeast of Dekalb.

Flash Flood, Sabine

When
February 21, 1:51 PM CST to February 22, 3:00 AM CST
Where
Sabine County, 2.3 mi N of East Mayfield to 2.45 mi ESE of Fairmount
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.363, -93.877

High water over multiple roads between Hemphill and Jasper.

Flash Flood, Angelina

When
February 21, 3:06 PM CST to February 22, 3:00 AM CST
Where
Angelina County, 2.82 mi SSE of Shawnee to 3.05 mi SE of Shawnee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.182, -94.501

FM 1818 was closed due to a washout on the southbound side between FM 844 and US Highway 69 South. Report from TXDOT Twitter page.

Flash Flood, Sabine

When
February 21, 4:08 PM CST to February 22, 3:00 AM CST
Where
Sabine County, 0.06 mi WNW of Pineland to 0.16 mi WSW of Pineland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.250, -93.981

FM 83 was closed between Highway 96 and FM 1 in Pineland.

Flood, Franklin

When
February 22, 8:00 AM CST to February 24, 6:15 PM CST
Where
Franklin County, 1.42 mi NNW of Hagansport to 1.31 mi NNW of Hagansport
Cause
Heavy Rain
Reported by
Public
Coordinates
33.369, -95.240

Highway 37 was closed at the Sulphur River bridge along the Franklin/Red River County line due to a prolonged period of moderate to heavy rainfall across the basin which led to rapid rises on the Sulphur River and extensive backwater flooding.

Hail, Franklin

When
February 22, 9:56 AM CST
Where
Franklin County, 1.38 mi N of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
33.200, -95.230

Quarter size hail fell just north of Mount Vernon.

Flash Flood, Red River

When
February 22, 11:30 AM CST to 1:45 PM CST
Where
Red River County, 5.49 mi SW of Johntown to 3.49 mi SW of Johntown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.370, -95.244

Highway 37 closed between Bogota and Hagansport due to flooding.

Flash Flood, Red River

When
February 22, 12:00 PM CST to 1:45 PM CST
Where
Red River County, 3.19 mi E of Cuthand to 3.39 mi E of Cuthand
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.464, -94.995

FM 1487 closed from the Maple community to County Road 412 due to flooding.

Flood, Wood

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Wood County, 1.53 mi SSE of Hoard to 2.02 mi SSW of New Hope
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.609, -95.391

High water flowing over FM 1804 along the Wood/Smith County line due to backwater flooding on the Sabine River from periods of moderate to heavy rainfall across the Sabine River Basin. Road is closed.

Flood, Smith

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Smith County, 5.59 mi N of Lindale to 3.9 mi N of Lindale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.601, -95.394

High water flowing over FM 1804 along the Wood/Smith County line due to backwater flooding on the Sabine River from periods of moderate to heavy rainfall across the Sabine River Basin. Road is closed.

Flash Flood, Wood

When
February 23, 2:47 AM CST to 8:15 AM CST
Where
Wood County, 3.33 mi NE of Mineola to 3.16 mi NE of Mineola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.710, -95.447

High water on FM 1254 northeast of Mineola.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732863, 732865, 732994, 732991, 732992, 732993, 733226, 733255, 732995, 732996, 733227, 733254, 733225.